Drug-induced cognitive impairment in the elderly.

Elderly people are more likely than younger patients to develop cognitive impairment as a result of taking medications. This reflects age- and disease-associated changes in brain neurochemistry and drug handling.

Delirium (acute confusional state) is the cognitive disturbance most clearly associated with drug toxicity, but dementia has also been reported. The aetiology of cognitive impairment is commonly multifactorial, and it may be difficult to firmly establish a causal role for an individual medication. In studies of elderly hospital patients, drugs have been reported as the cause of delirium in 11 to 30% of cases. Medication toxicity occurs in 2 to 12% of patients presenting with suspected dementia. In some cases CNS toxicity occurs in a dose-dependent manner, often as a result of interference with neurotransmitter function. Drug-induced delirium can also occur as an idiosyncratic complication. Finally, delirium may occur secondary to iatrogenic complications of drug use. Almost any drug can cause delirium, especially in a vulnerable patient.

Impaired cholinergic neurotransmission has been implicated in the pathogenesis of delirium and of Alzheimer’s disease. Anticholinergic medications are important causes of acute and chronic confusional states.

Nevertheless, polypharmacy with anticholinergic compounds is common, especially in nursing home residents. Recent studies have suggested that the total burden of anticholinergic drugs may determine development of delirium rather than any single agent. Also, anticholinergic effects have been identified in many drugs other than those classically thought of as having major anticholinergic effects.

Psychoactive drugs are important causes of delirium. Narcotic agents are among the most important causes of delirium in postoperative patients. Long-acting benzodiazepines are the commonest drugs to cause or exacerbate dementia. Delirium was a major complication of treatment with tricyclic antidepressants but seems less common with newer agents.

Anticonvulsants can cause delirium and dementia. Drug-induced confusion with nonpsychoactive drugs is often idiosyncratic in nature, and the diagnosis is easily missed unless clinicians maintain a high index of suspicion. Histamine H2 receptor antagonists, cardiac medications such as digoxin and beta-blockers, corticosteroids, non-steroidal anti-inflammatory agents and antibiotics can all cause acute, and, less commonly, chronic confusion.

Drug-induced confusion can be prevented by avoiding polypharmacy and adhering to the saying ‘start low and go slow’. Special care is needed when prescribing for people with cognitive impairment. Early diagnosis of drug-induced confusion, and withdrawal of the offending agent or agents is essential.

Source: Drugs Aging 1999 Jul;15(1):15-28

PMID: 10459729, UI: 99387485

(Department of Geriatric Medicine, St. Vincent’s Hospital, Dublin, Ireland.)

1 Star2 Stars3 Stars4 Stars5 Stars (5 votes, average: 3.00 out of 5)
Loading...



Leave a Reply